a novel graphic

Scene; cardiology outpatients clinic, MK Hospital.

Him; “When was your last arrhythmia?”  Me; “November 13th.   I have a graph if you’re interested”.  He is – and I hand over a rather scruffy diagram.  “This is very interesting – do you mind if I keep it?”  I do, but acquiesce – if I’d know he’d have wanted to keep it I’d have produced a neater version – like the one below.  I didn’t even give it a title.  Annie says you have to give a graph a title – it’s The Law.   

The diagram shows eight incidences of arrhythmia (that I’m aware of) since I had the ablation back in June.  The vertical axis shows duration of each episode in hours, the horizontal axis shows time.  The first episode, a week after the ablation, lasted around 36 hours.  Since then they’ve gradually come down.  At the onset of the last one I took the Pill-in-the Pocket¹, which probably accounts for the shorter duration – around 2 hours.

Number 4 is interesting; day 48 with a duration of around 12 hours. This one occurred while I happened to be wearing a 7-day heart monitor, so there is a very clear picture of what was going on; as well as 26 separate incidences of ectopic heart beat, the monitor recorded four separate episodes of Atrial Fibrillation (very rapid heart beats).

It’s now day 201.  It’s been 53 days since that 2-hour blip.  Is it too much to hope that I’ve seen the end of this?   He’s not sure.  The purpose of the catheter ablation was to try and cure Atrial Flutter.  Which it may have done; the fact that fibrillation has shown up is a complication – but not an unusual one after flutter ablation.

I ask if I can stop taking the beta-blockers; he agrees and I’m weaned off with half a pill for 7 days, then half a pill every other day for a further week.  After that I’m flying by the seat of my pants.

I ask about the aspirin in light of the latest research suggesting it may be doing more harm than good.²  He hasn’t seen the report, but admits that he’s not convinced about aspirin as an anti-coagulant.  He’s a warfarin man.  But we don’t want to go back down that particular road again.  He consults my notes; “you’re at low risk of a stroke – although that will significantly increase when you’re 65”.  What – overnight?  I’m glad Annie’s not here.  She’d have pounced on that and it wouldn’t have been fair on the poor man.

He agrees to review the aspirin in 6 months time.  In the meantime, if I have another episode he asks me to forget the P-in-P and go straight to A&E for an ECG.  The nature of the arrhythmia – flutter or fibrillation – will determine what happens next.

I’m quite encouraged by all this.  It would be nice to put a tick against the ticker.  Time will tell.

1 Flecainide 150mg
2 BBC news; Routine aspirin ‘may cause harm’, 9th January 2012

      

This entry was posted in Uncategorized. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s